Home » Frequently asked Questions on Health » What causes fracture in prostate cancer?

What causes fracture in prostate cancer?

Q: My 80 years old father has been suffering from cancer of the prostate, DM, CAD, HT and osteoporosis. During treatment of cancer his right hip fractured due to radiation and osteoporosis. HRA surgery was done a year back and all the other parameters were within control, even PSA was less than 0.02 only. Recently while walking for a distance of 700 meters he felt pain in the left hip. The x-ray revealed a minor crack for which doctors advised rest for three months. Recent blood test showed that his Hb was 8.4, ESR - 119 and eosinophil is 75. We are worried about the high eosinophil coupled with high ESR.

A:In case of prostate cancer the cause of spontaneous fracture may be:

  1. Metastatic tumour in the bone leading to weakness at that site and subsequent fracture even with minimal trauma, or
  2. due to osteoporosis and bone weakness.
  3. Furthermore, Androgen ablation therapy (which includes Bicalutamide i.e Tabi in your father's case) further increases the chances of osteopenia and bone weakness. According to one estimate, 4 years of Androgen deprivation therapy will place the average man in the osteopenia range thus increasing the risk of fracture.


  4. Treatment of osteoporosis begins with early recognition and also taking preventive measures. Smoking cessation, weight bearing exercise, and vitamin D and calcium supplements can help improve bone mineral density. Additionally, in patient receiving androgen deprivation therapy, Bisphophonate therapy (Zoledronic acid) may also be indicated.

    Anaemia (i.e. low hemoglobin) may be because of lack of testosterone stimulation of red blood cell precursors in the bone marrow in patients receiving Androgen deprivation therapy. In advanced cases of prostate cancer, tumour growth in bone marrow spaces further compromises the red blood cell production.

    There are few case reports in the literature suggesting drug induced eosinophilia from the drug bicalutamide (Tabi).

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------